Organophosphate is a commonly used pesticide and poisoning of its substance is not uncommon. It is widely used in any oil palm plantation worldwide. The detrimental effects of its substance may range from wellknown “SLUDGE” symptoms to neurology manifestation, and cardiorespiratory compromise. Prompt and accurate diagnosis is needed to initiate early treatment.
This is a case of an 18 years old gentleman with no known medical illness presented to our emergency department on 20th May 2016 with complaint of abdominal pain, and giddiness for 1 day. On examination, he was lethargic, dehydrated and having generalized muscle twitching. Diagnosis tetanus was top of the list but there is no external wound noted and no history of trauma. Upon further questioning, patient also has vomiting and diarrhea since yesterday. History obtained from colleagues revealed that a class II pesticide was splashed onto his pants whilst working the day before. He was then treated as organophosphate poisoning and given IV atropine and IV Pralidoxime. However patient developed VT with pulse and bronchorrhea hence intubated for airway protection. Patient subsequently admitted to ICU and discharged well after 7 days.
DISCUSSION & CONCLUSION
Organophosphate compounds are the organic derivatives of phosphorus containing acids and they act at neuron synapses by inhibiting acetyl-cholinesterase. The clinical manifestation after exposure of this pesticide depends on the amount of organophosphate consumed and the lag time. After the exposure to organophosphate, the clinical manifestation divided into three phases which are acute cholinergic crisis, the intermediate syndrome and delayed polyneuropathy. In this case, despite having the typical “SLUDGE” symptoms, patient demonstrate generalized muscle fasciculation due to his late presentation. Good history and clinical examinations are mandatory to detect the uncommon presentation of any poisoning as the patient may present with atypical symptoms.